Wyoming, 2021Winter Storm in Wyoming, February 19 to 20, 2021
February 19 to 20, 2021 · NWS RIW · 3 events in 3 counties and zones
Yet another Pacific cold front brought another round of moderate to heavy snow to the western mountains. The highest amounts once again fell at the Jackson Hole Ski Resort where 29 inches of new snow fell.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Yet another Pacific cold front brought another round of moderate to heavy snow to the western mountains. The highest amounts once again fell at the Jackson Hole Ski Resort where 29 inches of new snow fell. In the Jackson Valley, amounts ranged from around 6 inches in Jackson to around a foot near Moose. The Star Valley also saw heavy snow in the northern portions with a foot of snow near Alpine. Amounts dropped further south with only 4 inches near Afton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 18, 9:56 PM MST, 5 hours 4 minutes earlier.
Area forecast discussion, Feb 18, 9:56 PM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
956 PM MST Thu Feb 18 2021
.SHORT TERM...Tonight through Sunday
We are currently in a lull between systems at this point with only
a few snow showers in the west. Things will get more active
tonight though as the latest in a series of Pacific waves moves
through the area. The result will be another period of snow for
the western mountains late tonight into Friday morning. At this
point, this does not look like a major event though. Flow is more
southwest than northwest ahead of it, which tends to limit
moisture somewhat. In addition, the system is a quick hitter with
the heaviest snow done by noon. As a result, we will stick with a
special weather statement rather than advisories. A few spots may
get advisory level snow. However, given the large amount of snow
they have seen recently, impacts would be minimal. In addition,
the heaviest snow would fall in areas that want it, like the ski
resorts. As for East of the Divide, the models are indicating some
snow showers in eastern areas. The snow here is more likely to be
showery and harder to pinpoint though. For now, we have gone with
slight to chance POPs mainly along and east of a line from
Greybull to Worland to Powder River.
The other threat will be strong winds. This would be mainly in the
favored areas from Rock Springs through Casper and also the lee of
the Absarokas from tonight through Friday. Although we can't rule
out a high wind gust, this would be the exception rather than the
rule. Again, we will go with a special weather statement. Gusty
winds may also develop post frontal in areas favored by northwest
flow like the Wind River Basin. High winds are not expected
though.
After a lull on Friday afternoon and early Friday evening, a
second wave will move in. This one looks more impactful and a bit
longer lasting. Expect more snow in the western mountains with the
system starting later Friday evening. We are also concerned with
an area of steadier snow along a jet streak moving across southern
Wyoming later Friday night into Saturday morning. This could
impact Interstate 80. Winds may also be strong with this system
with the frontal passage so we would be more inclined to issue
highlights with this system. There is still some variance in the
expect placement of the area of snow though. As for East of the
Divide, more uncertainty exists here. One concerning thing is that
both the European and the GFS are showing a period of northerly
upslope flow developing Friday evening in places like Lander and
Casper. Moisture may be the limiting factor but some accumulating
snow looks to be a definite possibility.
Quieter weather looks to return on Sunday as the area looks to be
in between systems. Northwest flow will continue to bring some
orographically enhanced snow showers to the western mountains
though. In addition, give the Pacific origin of the air masses,
temperatures will remain near to somewhat below normal but not
unusually so.
.LONG TERM...Sunday night through Thursday
The forecast area will be in a strong northwest flow pattern Sunday
night and Monday with chances of PoPs over the far west/northwest,
while dry conditions are expected east of the Divide.
A trough is progged by medium range models to push into the Pacific
Northwest Monday night. This trough is then expected to dig
southeast across the Intermountain West Tuesday/Tuesday night, and
then across the Rockies Wednesday/Wednesday night time frame. As the
trough digs, models are showing the trough splitting a bit as it
pulls across the Rockies. Overall the GFS is a bit faster than the
ECMWF with this trough. There will be good chances of snow over the
west in the late Monday night/Tuesday time frame. Some of the snow
could spill east of the Divide as the cold front pulls east across
the area Tuesday. There could be even some rain to begin with over
the east, but looks like rain should change to snow pretty quickly.
The mean trough axis remains over the region Wednesday resulting
in cool with some chances of snow showers. Trough axis exits the
area Wednesday night with possibly ridging and dry conditions on
Thursday.
&&
.AVIATION...For the 06Z TAFS through 06Z Saturday
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions are expected through the period with mid and high
level clouds through 19Z, then less clouds. KCPR and KCOD will see a
gusty wind overnight through 01Z Saturday, then lighter wind speeds.
More mid and high level clouds will return after 03Z over most of
the region.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Snow will develop over the west overnight with MVFR to IFR
conditions in the far west, including KJAC airport. KBPI and KPNA
may see a period of snow from 12Z to 18Z with MVFR to IFR conditions.
After 18Z, the snow will decrease in areal coverage and intensity.
This will bring improving conditions to the terminals. KJAC will see
lowering conditions by 05Z Saturday as more snow arrives. Expect
some mountain obscuration through the period.
KRKS will be mostly dry through the period with VCSH from 12Z to
16Z. A quite gusty wind will occur from 16Z until 02Z. Snow may move
into KRKS by 06Z Saturday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Another Pacific weather system will move into western Wyoming later
tonight and bring another round of light to moderate snow into
Friday morning. Other than a few snow showers Friday morning, dry
conditions should continue East of the Divide. A gusty to strong
wind will develop across the wind corridor from Rock Springs through
Casper tonight. Relative humidity will remain above critical levels.
Mixing and smoke dispersal on Friday will range from poor in the
north to good in the west and south.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Murrell
FIRE WEATHER...Hattings
In the hours before
Special weather statement, Feb 19, 2:05 AM MST, 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
205 AM MST Fri Feb 19 2021
WYZ001-012-024-191800-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, and Old Faithful
205 AM MST Fri Feb 19 2021
...Snow continues through the morning Friday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Periods of snow. Accumulations of 4 to 6 inches, with
locally higher amounts.
* WHERE...The western mountains and Yellowstone Park.
* WHEN...Now through Friday morning, with the steadiest snow
expected through 11 am.
* ADDITIONAL DETAILS...Motorists are urged to watch for rapid
changes in visibility, as well as slick and snow covered roads,
including over Teton and Togwotee Passes.
WYZ013-023-191800-
Jackson Hole-Star Valley-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, and Thayne
205 AM MST Fri Feb 19 2021
...Snow continues through the morning Friday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Periods of snow. Accumulations of 1 to 3 inches, with
locally higher amounts.
* WHERE...Jackson and Star Valleys.
* WHEN...Now through Friday morning, with the steadiest snow
expected through 11 am.
* ADDITIONAL DETAILS...Motorists are urged to watch for rapid
changes in visibility, as well as slick and snow covered roads.
WYZ002-003-191800-
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
205 AM MST Fri Feb 19 2021
...Strong Winds possible this morning...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West wind 20 to 30 mph, with gusts to around 50 mph.
Locally higher gusts are possible along the Chief Joseph Highway
and in the vicinity of Clark.
* WHERE...The Cody Foothills and Absaroka Mountains.
* WHEN...Through Friday morning.
* ADDITIONAL DETAILS...Drivers of high profile vehicles should
watch for strong crosswinds.
WYZ019-020-030-191800-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-East Sweetwater County-
Including the cities of Jeffrey City, Casper, and Wamsutter
205 AM MST Fri Feb 19 2021
...Strong Winds possible tonight and Friday morning...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Southwest wind increasing to 25 to 35 mph, with gusts to
50 to 55 mph. Locally higher gusts expected over Red Canyon and
Outer Drive/SE Wyoming Blvd on the south side of Casper.
* WHERE...Natrona County, southern portions of Fremont County and
the eastern half of Sweetwater County.
* WHEN...Now through Friday afternoon.
* ADDITIONAL DETAILS...Drivers of high profile vehicles should
watch for strong crosswinds.
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 19, 3:00 AM MST to February 20, 6:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Jackson Valley. The highest amount recorded was 29 inches on top of the Jackson Hole Ski Resort.
Winter Storm, Jackson Hole
- When
- February 19, 3:00 AM MST to February 20, 6:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
New snowfall in the Jackson Valley ranged from around 6 inches in the town of Jackson to around a foot near Wilson and Moose, Wyoming.
Winter Storm, Star Valley
- When
- February 19, 4:00 AM MST to February 20, 6:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell in northern portions of the Star Valley where around a foot of new snow fell in the Star Valley. Amounts dropped further south with around four inches in Afton, Wyoming.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Idaho, February 19 to 20, 20211 death · 4 events
- Avalanche in Idaho, February 19, 20211 death · 1 event
- Lake-Effect Snow in New York, February 19 to 20, 20216 events
- Winter Storm in Michigan, February 19 to 20, 20214 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 19, 202150 kt wind · 3 events
- High Wind and Winter Weather in Nevada, February 19 to 20, 202152 kt wind · 3 events
- Winter Weather in Idaho, February 19 to 23, 20213 events
- Lake-Effect Snow in New York, February 19 to 20, 20212 events
- Winter Weather in Michigan, February 19, 20211 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, February 19, 20211 event
- Waterspout in Gulf of Mexico, February 19, 20211 event
- Marine Thunderstorm Wind in Gulf of Mexico, February 19, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940623, 940624, 940625.